Link Between MMR Vaccine and RA

Question

In August of 2002 I recieved a second mmr vaccine to return to college (this is a requirement). In February 2003 I was diagnosed with RA. This was very sudden, I woke up one morning and could not move the right side of my body. This was also very scary as I was 2 months pregnant. The group of Dr.s I saw for the pregnancy assumed this was gestational arthritis and would go away upon delivery, not so. I am not responding to methotrexate and am starting on Remicade. The rheumatologist I see says that the ra he sees in me is not typical. I have very mild swelling and intense pain that is mainly right sided. I have heard that a side effect of the rubella vaccine is arthritis. If this is so could the tx for this be different from standard tx’s. I am 34, female and basically very healthy before this. Any suggestions or comments would be greatly helpful and appreciated.

Answer

The arthritis that can occur after vaccinations is usually transitory– meaning it goes away, generally after 6 weeks and at most 12. Thus even though your arthritis is being classified as not typical, it would seem unlikely related to the vaccination. There is no assocation between true RA and vaccinations of any kind.

Alan Matsumoto, M.D.

About Alan Matsumoto, M.D.

Part-time Faculty, Division of Rheumatology
Johns Hopkins University